‘If Dr. Fauci is getting it, then I’m getting it, too’

Plainfield woman said she had reaction to Pfizer shot - and encourages people to get vaccinated

Maggie Duncan, 77, of Plainfield believes she had an allergic reaction to the Pfizer vaccine.

She’s also in physical therapy for what she believes is a reaction to a shot of Benadryl.

Although Duncan, who’s battled severe allergies for years and is a breast cancer survivor, cannot receive the second dose of the Pfizer vaccine, she still definitely would if she could, despite what happened to her.

“It was worth it in the long run because I have this protection, whereas if I hadn’t have gotten it, I wouldn’t be protected,” Duncan said. “It’s like your freedom is taken away from you. I can’t understand why more people don’t want to get it.”

And despite those allergies, Duncan’s doctors wanted her to have the COVID-19 vaccine.

“My allergist said, ‘You have allergies, but we can control that. If you get COVID, you’re going to die,’” Duncan said. “But if we know you have allergies, we know what to do about it.”

Duncan also wonders if she had COVID-19 in December and January, based on the symptoms she had, and the level of antibodies Duncan said she received from just that one shot.

“I am 90% protected with just that one shot,” Duncan said. “My doctor couldn’t believe how high my antibodies were.”

This is what Duncan said happened to her.

She attended a vaccine clinic on early in February. Because of her history of allergies, she was asked, “Are you sure you want to get this?”

Duncan was sure.

“I had asked my doctor and she said I’d never survive COVID because I might be allergic to the medicine that fights the COVID, so she thought I should get it,” Duncan said.

Duncan said she’s so sensitive to medication, that she even takes lower doses of antibiotics. The only medication she currently takes is for anxiety, she said.

A consultation with doctors followed and then Duncan said they took her “right to the place where you wait for 15 minutes to give me the shot.”

Duncan said she reacted to that shot within 15 minutes.

“My whole body was tingling. My face was tingling,” Duncan said. “My heart started racing so they shot me in the left arm with the lymphedema with the Benadryl. They gave me epinephrine — they stabbed me in the thigh with that – and we took off to the ER.”

Duncan said her left arm, which has lymphedema from the breast cancer, swelled up and she spent the rest of the day in the hospital getting blood tests, chest X-ray, EKG, intravenous fluids and medication, she said.

Duncan’s right arm, where she received the actual vaccine, “wasn’t too sore,” she said.

But that was the least of Duncan’s worries. Duncan said she stayed home most of 2020 to keep herself and other safe from COVID-19. So she was eager to get the vaccine.

“I had thought, ‘This is my freedom,’” Duncan said. “And then I had this reaction. I was so depressed. I thought, ‘Now I can’t go anywhere or do anything because I’ll always be susceptible to it.’”

But Kerri Boardman, a physical therapist at ATI in Shorewood, said just the process of being vaccinated – or simply having a needle go into your arm for any medical reason – can cause inflammation, and she’s heard of it happening from a flu vaccine, Boardman said.

The term is post-injection inflammation, and its simply the skin’s reaction to the needle or the medicine. Symptoms can include swelling, itching, pain, redness, warmth, rash and drainage at the injection site.

A more rare and underreported complication is “shoulder injury related to vaccine administration” (SIRVA). This happens when a vaccine injected into the shoulder capsule instead of the deltoid muscle.

According to the National Institute of Health, “A diagnosis of SIRVA can be considered in patients who experience pain within 48 hours of vaccination, have no prior history of pain or dysfunction of the affected shoulder prior to vaccine administration, and have symptoms limited to the shoulder in which the vaccine was administered where no other abnormality is present to explain these symptoms.”

Boardman said she can’t say for certain that the Benadryl injection caused Duncan’s inflammation. But when patients share their stories about the source of their discomfort and pain, she tends to believe them, since they know their bodies best, she said.

Furthermore Duncan, Boardman added, “is pretty in touch with her body.” Boardman said she’s been treating Duncan with heat, massages and stretches and Duncan is responding to treatment. Duncan said she’s been going to physical therapy twice a week for more than a month.

Duncan said she now must carry an EpiPen with her at all times. And she hopes more people will get the COVID-19 vaccine.

“I think the CDC needs to do a lot more to convince people,” Duncan said. “If Dr. Fauci is getting it, then I’m getting it, too.”

Denise M. Baran-Unland

Denise M. Baran-Unland is the features editor for The Herald-News in Joliet. She covers a variety of human interest stories. She also writes the long-time weekly tribute feature “An Extraordinary Life about local people who have died. She studied journalism at the College of St. Francis in Joliet, now the University of St. Francis.